Texas, 2022

Wildfire in Texas, June 24 to 30, 2022

June 24 to 30, 2022 · NWS EWX · 2 events in 2 counties and zones

Dry and breezy conditions led to elevated fire weather conditions which helped spread wildfires in Blanco and Kerr Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry and breezy conditions led to elevated fire weather conditions which helped spread wildfires in Blanco and Kerr Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 24, 5:33 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 24, 5:33 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
633 PM CDT Fri Jun 24 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 129 PM CDT Fri Jun 24 2022

Not much to talk about in the short term other than the heat. The
center of the upper level ridge is located this afternoon across the
ArkLaTex. The ridge will be the main feature in the short term.
This, along with a generally broad surface ridge will keep
temperatures hot today and tomorrow with dry weather and southerly
winds. Will continue to run with the language in the Special Weather
Statement issued this morning as temperatures will remain just below
Heat Advisory criteria. With the lower Dew Point/RH values this
afternoon heat indices will be close to or even lower than the
ambient temperature. Afternoon high temperatures today will be
close, but should remain just below record values.

Late tonight into tomorrow morning synoptic models are in good
agreement that a weak disturbance will move from east to west from
the Gulf of Mexico into SE Texas. Where this normally may help
enhance seabreeze activity, the atmosphere is very dry so no
precipitation is expected. The one good thing is that the
disturbance may bring a bit more cloudcover and break up the
subsidence from the Ridge allowing for temperatures to be a degree
or two less than today. Overnight lows tonight will be in the low to
mid 70s, but with the drier air pulled in tomorrow by the
disturbance lows Saturday night will drop into the upper 60s and
lower 70s.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 223 PM CDT Fri Jun 24 2022

Sunday continues to pick up where the short-term dropped off with
another unseasonably hot day. As mentioned in the short-term
discussion, there could be a subtle increase in low level Gulf
moisture in the eastern counties from the weak mid-level disturbance
that will move into SW TX Saturday. Moisture increases are currently
only expected to result in less mixed out surface dew points and thus
a slight uptick in heat indices. Thus we didn't want to downplay the
potential hot days going into Monday in regards to the HWO and local
messaging. Based on the forecast trends and the continued drying of
area soil and vegetation, the current thinking is that we'll continue
to see the Heat Index rise into the low 100's but fall just shy of
Heat Advisory conditions through early Monday.

Monday could hold the biggest surprise of the period as there is a
weak front expected to push beneath the mid-level ridge anchored over
Srn NM/NW TX by this time. Heat chasing storms cold be in play
should the frontal boundary hold up during mid-day mixing which is a
common thing to happen under this pattern. Should this happen we
might need to be on the lookout for strong downdrafts and DCAPE
values exceeding 1300 J/Kg. Model run-to-run trends have be running
mostly cooler with each run over the past few days, but the trend
appeared to halt in the 12Z run. This is that time period where often
models reverse course and revert back to runs from a few days
further out. Hopefully not, as that would mean a return to high
temps approaching 100 for the metro areas. On the contrary, we should
find ourselves very lucky to find lows in the upper 80s and low 90s
for a MaxT over the Austin and San Antonio areas. A more practical
expectation might be highs in the low to mid 90s or a degree or two
warmer than the current forecast has for Tuesday. Thus we halfway
expect Tuesday and Wednesday will wind up being similar days with
isolated storms, and will hope the optimism of up to 40 percent rain
chances hold together for daytime Monday and Tuesday. In any event,
temps are expected to return to above normals for Thursday and back
to near where they are now for next Friday. A weak disturbance is
depicted by the 12Z runs of the GFS/CMC and to some extent the ECM,
but we'll want to see better model consistency before offering better
news.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Fri Jun 24 2022

VFR conditions are expected at area TAF sites through the current
forecast period. South to southeasterly winds continue this evening,
with some occasionally gusty conditions near San Antonio and Del
Rio. South to southeast winds remain intact tomorrow and will again
be gusty from mid morning through the early evening hours. Forecast
soundings don't show much support for low cloud development, with
only FEW-SCT mid and high clouds through the period.

&&

.CLIMATE...
Issued at 636 AM CDT Fri Jun 24 2022

Record high temperatures for:
                     June 24           June 25

Austin Mabry         105(2009)         106(2009)
Austin Bergstrom     104(2009)         107(2009)
San Antonio          102(2009)         103(2012)
Del Rio              106(2018)         106(1994)

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74 103  74 100 /   0   0   0   0
Austin Bergstrom Intl Airport  73 101  71 100 /   0   0   0   0
New Braunfels Muni Airport     72 102  71 100 /   0   0   0   0
Burnet Muni Airport            73 100  71  99 /   0   0   0   0
Del Rio Intl Airport           76 102  76 102 /   0   0   0   0
Georgetown Muni Airport        74 101  73 100 /   0   0   0   0
Hondo Muni Airport             72 102  72 102 /   0   0   0   0
San Marcos Muni Airport        72 101  71 100 /   0   0   0   0
La Grange - Fayette Regional   74 102  73 100 /   0   0   0   0
San Antonio Intl Airport       73 100  73 100 /   0   0   0   0
Stinson Muni Airport           74 102  74 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...KCW
Aviation...Platt
Hazardous weather outlook, Jun 24, 1:13 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
213 PM CDT Fri Jun 24 2022

TXZ171>173-183>194-202>209-217>225-228-251915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
213 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Temperatures today will top out in the 100-104 degree range and
could pose a risk to those outdoors for an extended period of
time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated temperatures from 100 to 103 degrees will continue
Saturday and Sunday posing a risk to those outdoors for extended
periods of time.

Fire Weather concerns remain elevated through the weekend and into
early next week due to the very dry and hot conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Blanco

When
June 24, 6:11 PM CST to June 27, 4:40 PM CST
Where
Blanco forecast zone
Reported by
Park/Forest Service
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The Archer wildfire was discovered at 18:11 CST on the 24th near FM 962 and Smith West Ranch Rd. in Blanco County. Fire weather conditions were elevated at the time with relative humidity below 20% and winds around 10 mph. The fire was controlled on the 27th after it had burned 463 acres.

Wildfire, Kerr

When
June 29, 11:48 AM CST to June 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Park/Forest Service
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

The Buckshot wildfire was discovered at 07:36 CST on the 29th along Yellowstone Ln. in Kerr County. Fire weather conditions were elevated at the time with relative humidity near 25% and winds 5 to 10 mph. The fire burned until July 3 and consumed 257 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031856, 1031858.